Alert archive / New York / Flash Flood Warnings in 2003

Flash Flood Warning 12, NWS Albany, NY

August 6, 2003Herkimer County, New York

NWS Albany, NY issued this flash flood warning at Aug 6, 2003, 4:25 PM EDT for Herkimer County, New York. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 6, 2003, 4:25 PM EDT (20:25 UTC)
Expired
Aug 6, 2003, 8:30 PM EDT
In force
4 hr
Issued by
NWS Albany, NY
Area
Whole counties

County Herkimer County, NY

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2003-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 287 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2003-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
287 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
512 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KALY 062026
FFWALY
NYC043-070030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBANY NY
425 PM EDT WED AUG 6 2003

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN HERKIMER COUNTY IN EASTERN NEW YORK

* UNTIL 830 PM EDT

* AT 420 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN IN SOUTHERN HERKIMER COUNTY.

* LOCATIONS IN THE WARNING INCLUDE...CEDAR LAKE...CEDARVILLE...
  ELIZABETHTOWN...FRANKFORT...HERKIMER...ILION...JORDANVILLE...LITTLE
  FALLS...MOHAWK...PAINES HOLLOW...VAN HORNESVILLE AND WEST FRANKFORT

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

$$

LAT...LON 4289 7477 4288 7521 4312 7516 4309 7478
1 follow-up statement
000 
WGUS71 KALY 062330
FFSALY
NYC043-070030-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
730 PM EDT WED AUG 6 2003

...THE FLASH FLOOD WARNING FOR SOUTHERN HERKIMER COUNTY HAS BEEN 
CANCELLED...

SHOWERS AND THUNDERSTORMS WHICH WERE ACCOMPANIED BY TORRENTIAL RAIN 
HAVE MOVED OUT THE AREA. EARLIER THIS AFTERNOON...DOPPLER RADAR 
ESTIMATED THAT UP TO 3 INCHES OF RAIN HAD FALLEN OVER PARTS OF THE 
COUNTY IN A SHORT PERIOD OF TIME.  THIS WAS IN ADDITION TO HEAVY 
RAIN WHICH FELL OVER THE SAME GENERAL AREA ON TUESDAY.

SIGNIFICANT STREET FLOODING WAS REPORTED IN MOHAWK AND ILION.

$$
GG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 3:46 PM EDT, 39 minutes earlier.

Area forecast discussion, Aug 6, 3:46 PM EDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
346 PM EDT WED AUG 6 2003

.DISCUSSION...
12Z META SHOWS N/S PTNS UPR TROF DECOUPLING THIS EVE FOR ABT 24 HRS
WITH TROF LINING UP AGN ARND 06Z FRI. WITH THAT PTRN WSW FLOW MAY
STOP TROPICAL CONVEYOR BELT BRIEFLY BUT THEN BELT BACK IN PLACE
OVRNGT FRI. 12Z GFS HAS SUGGESTION OF SAME TEMPORARY SPLIT BUT NOT
AS PRONOUNCED AND UPR FLOW GENERALLY REMAINS SLY. BASED ON GFS HAVE
INCRD POPS TO LKLY FOR FRI NGT/SAT. AFTER THAT SLY FLOW PERSIST THRU
12Z MON. UPR TROF REMAINS OVR NORTHEAST UNTIL LATER IN WEEK BUT BCMS
MORE POSITIVELY TILTED. FLOW VEERS TO WLY AND THEN EVEN NWLY WITH
THE FAINT HINT OF AN UPR RDG 12Z WED.

.HYDROLOGICAL DISCUSSION...
FFW ISSUED FOR WINDHAM AND ULSTER CTYS. SITUATION NOW TO POINT THAT
LOCALIZED FLOODING POSSIBLE ALMOST ANY AREA WHERE HEAVY RAIN FALLS
BUT STILL SO SPOTTY THAT A MORE GENERAL BLANKET WATCH NOT USEFUL.

.ALY...NONE.

GG
Hazardous weather outlook, Aug 6, 4:03 AM EDT, 12 hours 22 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-061000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
403 AM EDT WED AUG 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...TODAY...NO SEVERE THUNDERSTORMS ARE FORECAST FOR TODAY.
HOWEVER, LOCALLY HEAVY RAINFALL IN SHOWERS AND THUNDERSTORMS IS
POSSIBLE, WHICH COULD TRIGGER LOCALIZED FLOODING IN MAINLY PAVED
AREAS, WHERE DRAINAGE IS POOR.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
AT THIS TIME, IT IS NOT ANTICIPATED THAT SPOTTER ACTIVATION WILL BE
NECESSARY TODAY.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 3:40 PM EDTFlash Flood WarningALYUlster4 hr

Nearby

Flash Flood Warnings in New York, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.